Mississippi, 2018

Flash Flooding in Mississippi, September 26 to 27, 2018

September 26 to 27, 2018 · NWS JAN · 7 events in 4 counties and zones

As a cold front moved through the region, ample moisture was present for showers and thunderstorms to develop. Many of these storms trained across central Mississippi and over the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$286,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a cold front moved through the region, ample moisture was present for showers and thunderstorms to develop. Many of these storms trained across central Mississippi and over the same locations. This resulted in significant flash flooding over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 26, 9:03 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 26, 9:03 AM CST, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1003 AM CDT Wed Sep 26 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Round of heavy convection over northeast MS looks to finally be
pushing east at late morning, but latest CAM guidance is
indicating that the heavy rainfall potential will continue through
the afternoon over the southeastern two thirds. Warm advection
overtop of cold pool boundary and approaching cold front will be
sufficient for further convective development, especially in areas
where peeks of sun have helped destabilize the atmosphere. PWs
in the area remain above 2 inches which should allow for
widespread coverage and efficient rainfall production. Localized
and sporadic nature of expected heavy rainfall preclude the
necessity of a flash flood watch at present./26/

Prior discussion below:

Today and Tonight...A trough swinging east through the nation's mid-
section today and tonight, will push a cold front into the forecast
area during the period.  While the front is forecast to make decent
headway into the forecast area, it looks to hang up across the far
southern portion of the CWA late tonight.  This scenario will result
in a good coverage of showers and storms across the forecast area
this morning and afternoon, with isolated to scattered convection
lingering into tonight over locales along and south of the front.

Although storms are expected across the region today, these are
expected to remain below severe limits.  This is as a result of
limited heating keeping instability levels low and unfavorable
levels wind shear levels.  Still, a few storms could be on the
strong side and produce some gusty winds in the 30-40 mph range
through the course of the afternoon.

I will maintain the "Limited Threat" for flash flooding over
locations north of the Interstate 20 corridor through at least this
morning.  Scattered convection continues to develop and train
northeast over locations that saw a good amount of rain on Tuesday.
Until the cold front begins to push across the CWA and activity
develops more of an eastward push, any northeast training convection
in this very moist airmass could result in a localized 2-3 inches of
rain, or more, falling in a short amount of time over some northern
portions of the CWA this morning.  Given how this activity develops,
or doesn't, during the course of the morning hours, this "Limited"
area could be expanded or removed later this morning.  Still, heavy
downpours will be possible areawide across the CWA today ahead of
the front, as precipitable H2O values sit around 2.25 inches.

Clouds will keep high temperatures in check today, as they range
from the upper 70s in the north, to the middle 80s south.  Winds
behind the front will become northwesterly, resulting in some
slightly drier air advecting into the region in its wake.  This will
primarily be noticed in lows tonight, as they range from the middle
60s to the lower 70s. /19/

Thursday into Friday...A stalling front will bring a small and
fleeting taste of fall to a portion of the area, albeit
accompanied by clouds and chances for rain. With upper flow
becoming more parallel to it, the front will brake as it nears the
Natchez Trace corridor during the daytime Thursday, bringing low
60s/upper 50s dewpoints to the Delta and limiting high temps into
the 70s over the northwest half of the forecast area. Mainly along
and south of the front, an approaching shortwave will bring a
resurgence of scattered to numerous showers and some storms
Thursday afternoon. The front will become increasingly diffuse
heading into Friday, though highs will still be somewhat limited
given considerable cloudiness and the previously modified airmass.
Though the front will begin to wash out, deep layer moisture will
continue to decrease across much of the area through the day
Friday, helping to keep the greatest rain chances in southern
zones.

Saturday through early next week: Upper flow will become more zonal
over the weekend as the upper trough axis loses depth. With the
surface front continuing to wash out, deeper moisture will gradually
spread back northward. Scattered convection will remain possible,
though it will be mainly diurnal in nature given a lack of larger
scale forcing/triggers. Temps will begin to moderate, particularly
heading into next week as mid/upper ridging becomes reestablished.
This will help decrease rain chances through the end of the forecast
period. /DL/

&&

.AVIATION...
12Z TAF discussion:
Convection will continue to increase in coverage across the area
this morning, and through the afternoon hours.  Both convection and
clouds will remain a near permanent fixture across the area over the
next 24 hours. This will result in categories ranging from VFR-IFR
status due to both ceilings and visibilities periodically degrading
through the period.  A cold front will also drop southeast through
the area during the course of the day.  This will also help to focus
convection across the area as it passes, before eventually slowing
and stalling in the vicinity of the Highway 84 corridor overnight.
Ahead of the front, winds will be from the south between 5-8 knots,
but will become northwesterly between 5-10 knots in its wake. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  67  79  66 /  74  64  48  12
Meridian      80  69  81  69 /  76  70  72  21
Vicksburg     85  67  79  65 /  62  65  28   6
Hattiesburg   84  71  83  70 /  65  70  84  26
Natchez       83  67  78  66 /  47  65  42  10
Greenville    82  64  74  62 /  41  19  13   5
Greenwood     81  64  76  64 /  46  28  20   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 26, 8:48 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
948 AM CDT Wed Sep 26 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>030-032-034>037-040>042-
271500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Choctaw-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
Yazoo-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ016-023>026-MSZ031-033-038-039-043>066-072>074-271500-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Lowndes-
Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Mainly this afternoon

Showers and thunderstorms capable of producing locally heavy
rainfall are expected through this afternoon ahead of an
approaching cold front. Rainfall amounts of 2 to 3 inches in a
short period of time may result in flash flooding. Locally higher
rainfall amounts will also be possible, especially where storms
move repeatedly over the same areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Sep 26, 5:20 AM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
620 AM CDT WED SEP 26 2018

MSZ025-027-261215-
Carroll MS-Leflore MS-
620 AM CDT WED SEP 26 2018

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS NORTHERN
CARROLL AND CENTRAL LEFLORE COUNTIES...

At 618 AM CDT, Meteorologists were tracking a line of heavy showers
with embedded thunderstorms extending from Itta Bena to Greenwood to
near Duck Hill, moving east at 30 mph.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding.

Locations impacted include...
Greenwood, Itta Bena, Jefferson, Sidon, North Carrollton, Teoc,
Malmaison, Quito, Morgan City and Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 8978 3345 8979 3337 9031 3337 9032
      3336 9035 3335 9045 3355 9045 3368 8979
TIME...MOT...LOC 1118Z 252DEG 27KT 3350 9017

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 15 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Rankin

When
September 26, 11:16 AM CST to 1:00 PM CST
Where
Rankin County, 1.27 mi W of Flowood to 1.03 mi WSW of Flowood
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.281, -90.142

Several rounds of rain fell over Pearl in a short time period and caused significant flooding. Numerous streets were flooded and impassable across Pearl. Many homes and businesses took in water, especially along Highway 80. The roof of a building in the McLaurin Mart shopping center collapsed. A bridge was washed out on Oak Park Drive. Another bridge was washed out at Highway 468 and Mt. Elam Church Road. More than 160 homes sustained minor damage, five bridges had major damage, one business was destroyed and seven more sustained major damage.

Flash Flood, Rankin

When
September 26, 11:18 AM CST to 1:00 PM CST
Where
Rankin County, 1.36 mi ENE of Lakeland to 1.16 mi ESE of Plain
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.230, -90.150

Many roads were flooded in and around Richland with a few roads closed. An apartment complex flooded as well.

Flash Flood, Madison

When
September 26, 11:35 AM CST to 2:00 PM CST
Where
Madison County, 1.5 mi SSW of Ridgeland to 1.58 mi SSW of Ridgeland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.410, -90.140

Flooding occurred along Ridgewood Road. Water flowed over the road and local officials had to block off a portion of the road.

Flash Flood, Jones

When
September 26, 2:30 PM CST to 5:00 PM CST
Where
Jones County, 0.91 mi NW of Sandersville to 1.03 mi WNW of Sandersville
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.790, -89.040

Several driveways and roads were underwater in northeast Jones County.

Flash Flood, Sharkey

When
September 26, 3:39 PM CST to 6:15 PM CST
Where
Sharkey County, 0.38 mi SW of Rolling Fork to 1.46 mi N of Rolling Fork
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.897, -90.875

Multiple streets were flooded in Rolling Fork, including Hicks Avenue, Lindsey Street, Mulberry Street and Alexander Street.

Flash Flood, Sharkey

When
September 26, 4:00 PM CST to 7:15 PM CST
Where
Sharkey County, 0.58 mi W of Anguilla to 0.04 mi NW of Anguilla
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.970, -90.830

Water flowed across multiple streets in Anguilla.

Flash Flood, Rankin

When
September 27, 7:00 AM CST to 9:15 AM CST
Where
Rankin County, 1.08 mi SE of Flowood to 1.31 mi S of Flowood
Cause
Heavy Rain
Property damage
$17,000
Reported by
Public
Coordinates
32.267, -90.109

At least one car was submerged in water near the Eastgate Village Shopping Center parking lot. Flooding also occurred on Eastland Drive and Judith Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782192, 782194, 782193, 782522, 782525, 782523, 782526.